Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2004, 10:01 PM EDT for Alleghany County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 10:01 PM EDT (02:01 UTC)
- Expired
- May 21, 2004, 10:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Alleghany County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1456 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS51 KRNK 220201 SVRRNK VAC005-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1000 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 1030 PM EDT * AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ALLEGHANY...OR ABOUT OVER JORDAN MINES...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EARLEHURST ALLEGHANY COUNTY AT 1010 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3784 8011 3774 8027 3762 8022 3767 8001 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:55 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 21, 6:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT FRI MAY 21 2004 .SHORT TERM... HAVE UPDATED THE FORECAST TO CANCEL SEVERE TSTM WATCH 233...AND ISSUE A NEW SEVERE TSTM WATCH 241 FOR BATH AND GREENBRIER COUNTIES UNTIL 1100 PM. BOWING MCS MOVG INTO NW WV MAY MAKE IT ACROSS THE STATE TOWARD 1100 PM. OTHER THAN ADJUSTMENTS TO WEATHER...NO OTHER CHANGES. ***PREVIOUS DISCUSSION*** RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF 3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE. THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90 E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA. && .LONG TERM... SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING. MONDAY THROUGH THURSDAY. NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW ACROSS THE REGION. TIMING OF THESE FEATURES BY THE MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST PRECIPITATION FREE FROM THURSDAY ONWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS/JH
Hazardous weather outlook, May 21, 7:43 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT FRI MAY 21 2004 VAZ020-WVZ045-221000- BATH-GREENBRIER- 743 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY ANOTHER LARGE AREA OF THUNDERSTORMS WILL MOVE INTO BATH AND GREENBRIER COUNTIES LATER THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS...PRIMARILY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-221000- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY- PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH- STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-YADKIN- 743 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, May 21, 5:08 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S LYNCHBURG AIRPORT 37.30N 79.20W
05/21/2004 CAMPBELL VA TRAINED SPOTTER
TREE DOWN.
&&
BSLocal storm report, May 21, 5:17 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 4 SSE MONETA 37.13N 79.61W
05/21/2004 0.88 INCH BEDFORD VA TRAINED SPOTTER
&&
JHSpecial weather statement, May 21, 6:22 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 622 PM EDT FRI MAY 21 2004 VAZ018>020-022>024-033>035-043>047-058-059-212313- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA- FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROANOKE VA- ROCKBRIDGE VA- 622 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH 233 HAS BEEN CANCELED. THE AREA OF SHOWERS AND THUNDERSTORMS ACROSS PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES HAVE WEAKENED AND ARE BELOW SEVERE LIMITS. THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA. THESE STORMS WILL CONTINUE TO MOVE SOUTH AT 15 MPH. LOCALLY HEAVY RAIN IS POSSIBLE. 07
Special weather statement, May 21, 8:36 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 836 PM EDT FRI MAY 21 2004 VAZ020-WVZ045-220135- BATH VA-GREENBRIER WV- 836 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY IN WEST VIRGINIA AND BATH COUNTY IN VIRGINIA UNTIL 11 PM... AT 835 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM CHARLESTON WEST VIRGINIA TO ELKINS WEST VIRGINIA MOVING SOUTHEAST 35 MPH. THIS LINE WILL ARRIVE IN THE AREA BY 9 PM. THESE STORMS COULD PRODUCE DAMAGING WINDS...HAIL AND HEAVY RAINS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...STATEMENTS OR WARNINGS. 07
Special weather statement, May 21, 9:25 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 925 PM EDT FRI MAY 21 2004 VAZ020-WVZ045-220300- BATH VA-GREENBRIER WV- 925 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY IN WEST VIRGINIA AND BATH COUNTY IN VIRGINIA UNTIL 11 PM... AT 925 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM BINHAM WEST VIRGINIA TO BURNVILLE VIRGINIA MOVING SOUTHEAST 35 MPH ACROSS THE REGION. THESE STORMS COULD PRODUCE DAMAGING WINDS...SMALL HAIL AND HEAVY RAINS. WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL AMOUNTS UP TO TWO INCHES ARE ALSO POSSIBLE. WATCH FOR PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. STAY TUNE TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS REGARDING THIS LINE OF THUNDERSTORMS. 07
Special weather statement, May 21, 9:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 930 PM EDT FRI MAY 21 2004 VAZ019-023-024-220230- ALLEGHANY VA-BOTETOURT-ROCKBRIDGE- 930 PM EDT FRI MAY 21 2004 ...MORE STRONG THUNDERSTORMS IN THE AREA... ANOTHER CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED OVER ALLEGHANY AND NORTHERN ROCKBRIDGE COUNTIES. THESE STORMS ARE MOVING SLOWLY SOUTHEAST AT AROUND 10 MPH...AND WILL AFFECT NORTHERN BOTETOURT AND THE REST OF ROCKBRIDGE COUNTY BY 10:00 PM. THE STRONGEST STORMS BETWEEN 9:30 AND 10:00 PM WILL BE IN THE COVINGTON...CLIFTON FORGE AREAS...AND ALSO AROUND GOSHEN. THESE STORMS ARE PRODUCING VERY HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR AND FREQUENT LIGHTNING. THEY MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO AROUND 40 MPH. THE HEAVY DOWNPOURS WILL CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS... ESPECIALLY IN THE CITIES. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...WATER COVERED AND POSSIBLY IMPASSABLE ROADWAYS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 49 min |
| May 22, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
| May 22, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| May 22, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 31 min |
| May 22, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 49 min |
| May 22, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 64 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.